New Hampshire, 2003

Lightning Strike in New Hampshire, August 16, 2003

August 16, 2003 · NWS GYX · 1 event in 1 county or zone

Lightning struck and injured a woman who was standing outside her trailer at a campground in Warren. She was taken to a nearby hospital for evaluation.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning struck and injured a woman who was standing outside her trailer at a campground in Warren. She was taken to a nearby hospital for evaluation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 16, 12:35 PM EST, 35 minutes earlier.

Area forecast discussion, Aug 16, 12:35 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
135 PM EDT SAT AUG 16 2003

...PUBLIC ZONE FORECASTS...
COLD FRONT WILL MOVE SOUTHEAST ACROSS THE REGION AND OFF THE COAST
TONIGHT.  AHEAD OF THE FRONT WILL INCLUDE A FORECAST PERIOD THROUGH
THIS AFTERNOON TO COVER THE STRONG /POSSIBLY SEVERE/ CONVECTION AND
SEVERE THUNDERSTORM WATCH NOW IN EFFECT.

THERE COULD BE A LEFTOVER SHOWER EARLY TONIGHT...OTHERWISE QUITE A
BIT OF LEFTOVER CLOUDS OVERNIGHT.  WITH LIGHT NORTHERLY WINDS AND
SOME DRYING OVERNIGHT DONT EXPECT ENOUGH FOG TO PUT INTO THE ZONES.
ANY SIGNIFICANT CLEARING LATER TONIGHT WOULD CHANGE THAT AND ALLOW
SOME GROUND FOG TO FORM.

ON SUNDAY...GFS MODEL NOW AGREEING BETTER WITH NGM/ETA SOLUTIONS.
WILL KEEP A CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS DUE TO
LEFTOVER MOISTURE AND INSTABILITY...UPPER LEVEL TROUGH AND SOME
SUNSINE.  GUIDANCE HINTING AT THIS POTENTIAL VIA PROBABILITY OF
PRECIPITATION AND THUNDERSTORM PROBABILITY VALUES IN FWC/ETC..

HIGH AND LOW TEMPERATURES AND POPS CLOSE TO THE MAV/MET/FWC
NUMBERS.  THE EXTENDED FORECAST BASED ON THE MRF AND MEX GUIDANCE.

...COASTAL WATERS FORECAST...
NEAR SMALL CRAFT ADVISORY WINDS AND SEAS THROUGH EARLY TONIGHT.
OTHERWISE WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT ADVISORY
CRITERIA THROUGH THURSDAY.  SUNDAY NIGHT...WILL GO A BIT ABOVE
GUIDANCE ON WINDS AND WAVES BEHIND THE DEPARTING SURFACE LOW AND
FRONT.

FCSTID =    2

.GYX...
ME...SVR TSTM WTCH NMBR 861 TIL 5 PM.
NH...NONE.

SJC
Hazardous weather outlook, Aug 16, 10:08 AM EST, 3 hours 2 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-161700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1108 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND
NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 500 PM EDT FOR THE
FOLLOWING COUNTIES IN WESTERN MAINE...

ANDROSCOGGIN...CUMBERLAND...SOUTHERN FRANKLIN...KENNEBEC...KNOX...
LINCOLN...SOUTHERN OXFORD...SAGADAHOC...SOUTHERN SOMERSET...WALDO
AND YORK.

IN ADDITION...THE SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE
COASTAL WATERS OF WESTERN MAINE.

ACROSS CENTRAL AND SOUTHEAST NEW HAMPSHIRE...THUNDERSTORMS MAY
PRODUCE FREQUENT LIGHTNING...HEAVY RAIN...GUSTY WINDS AND HAIL THIS
AFTERNOON...MAINLY DURING THE MID TO LATE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY BE NEEDED...ESPECIALLY IF SEVERE
THUNDERSTORMS WARNINGS ARE ISSUED.

In the hours before

Special weather statement, Aug 16, 9:00 AM EST, 4 hours 10 minutes before
MEZ012>014-018>028-NHZ003>010-013-014-162200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1000 AM EDT SAT AUG 16 2003

...STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS MUCH OF
NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE AND SOUTHERN AND
WESTERN MAINE...

SCATTERED THUNDERSTORMS COULD PRODUCE FREQUENT LIGHTNING...HEAVY
RAIN...GUSTY WINDS AND HAIL ACROSS MOST OF NEW HAMPSHIRE AND
SOUTHERN AND WESTERN MAINE.  THIS AREA INCLUDES NORTHERN...CENTRAL
AND SOUTHEAST NEW HAMPSHIRE...EXCEPT COOS COUNTY AND SOUTHERN AND
WESTERN MAINE EXCEPT THE WESTERN MOUNTAINS.  THE BEST CHANCE FOR
STRONG THUNDERSTORMS WILL BE DURING THE MID TO LATE AFTERNOON HOURS.

THERE IS THE SLIGHT POSSIBILITY THAT THUNDERSTORMS IN THESE AREAS
COULD BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL.

PEOPLE LIVING OR VACATIONING IN THESE AREAS SHOULD KEEP AN EYE ON
THE SKY AND BE PREPARED TO TAKE COVER IF THUNDERSTORMS MOVE INTO
THEIR AREA.  BOATERS SHOULD BE PREPARED TO HEAD TO SAFE HARBOR
BEFORE THUNDERSTORMS ARRIVE.

CONTINUE TO MONITOR NOAA WEATHER RADIO...OR YOUR LOCAL NEWS STATION
...FOR ADDITIONAL WEATHER INFORMATION OR POSSIBLE SEVERE
THUNDERSTORM WATCHES OR WARNINGS FROM THE NATIONAL WEATHER SERVICE.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/GYX

SJC
Special weather statement, Aug 16, 10:25 AM EST, 2 hours 45 minutes before
MEZ012>014-018>028-NHZ003>010-013-014-162200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1125 AM EDT SAT AUG 16 2003

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR WESTERN MAINE AND
THE ADJACENT COASTAL WATERS UNTIL 500 PM EDT...

THE SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING
COUNTIES IN WESTERN MAINE...

ANDROSCOGGIN...CUMBERLAND...SOUTHERN FRANKLIN...KENNEBEC...KNOX...
LINCOLN...SOUTHERN OXFORD...SAGADAHOC...SOUTHERN SOMERSET...WALDO
AND YORK.

THE SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR THE ADJACENT
COASTAL WATERS.

SCATTERED THUNDERSTORMS COULD PRODUCE DAMAGING WINDS...LARGE HAIL...
FREQUENT LIGHTNING AND HEAVY RAIN ACROSS THE WATCH AREA.  THE BEST
CHANCE FOR SEVERE THUNDERSTORMS WILL BE THROUGH 500 PM.

IN ADDITION...SCATTERED THUNDERSTORMS COULD PRODUCE FREQUENT
LIGHTNING...HEAVY RAIN...GUSTY WINDS AND HAIL ACROSS CENTRAL AND
SOUTHEAST NEW HAMPSHIRE.  THE BEST CHANCE FOR STRONG THUNDERSTORMS
WILL BE DURING THE MID TO LATE AFTERNOON.

PEOPLE LIVING OR VACATIONING IN THESE AREAS SHOULD KEEP AN EYE ON
THE SKY AND BE PREPARED TO TAKE COVER IF THUNDERSTORMS MOVE INTO
THEIR AREA.  BOATERS SHOULD BE PREPARED TO HEAD TO SAFE HARBOR
BEFORE THUNDERSTORMS ARRIVE.

CONTINUE TO MONITOR NOAA WEATHER RADIO...OR YOUR LOCAL NEWS STATION
...FOR ADDITIONAL WEATHER INFORMATION OR POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/GYX

SJC/HAYES
Special weather statement, Aug 16, 12:34 PM EST, 36 minutes before
NHZ003-005-161930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
134 PM EDT SAT AUG 16 2003

...A STRONG THUNDERSTORM WILL AFFECT GRAFTON COUNTY IN CENTRAL NEW
HAMPSHIRE...

LOOK FOR A STRONG THUNDERSTORM TO ENTER GRAFTON COUNTY BETWEEN
HAVERHILL AND LYME AFTER 140 PM.  AS THE STORM MOVES EAST AND
AFFECTS PIERMONT...WARREN...WENTWORTH AND RUMNEY THROUGH 215 PM...
IT IS CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH...PEA TO MARBLE
SIZED HAIL...VERY HEAVY RAINS AND FREQUENT LIGHTNING.

IF YOU ARE IN GRAFTON COUNTY...BE ON THE ALERT FOR THREATENING
WEATHER AND BE PREPARED TO MOVE TO SHELTER AS THIS STORM APPROACHES.

HAYES

The radar

The Burlington radar (KCXX), 125 km away, was scanning. The volume nearest the first event began at 18:09 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Grafton

When
August 16, 1:10 PM EST
Where
Grafton County, Warren
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
43.941, -71.820 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2003Every state in 2003This day in weather historyWarnings in New Hampshire, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333462.